Alert archive / Florida / Flash Flood Warnings in 2020
Flash Flood Warning 16, NWS Jacksonville, FL
NWS Jacksonville, FL issued this flash flood warning at Sep 6, 2020, 9:13 PM EDT for Duval County, Saint Johns County, Florida. It was in force for 107 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2020, 9:13 PM EDT (01:13 UTC)
- Expired
- Sep 6, 2020, 11:00 PM EDT
- In force
- 107 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Duval County, FL, Saint Johns County, FL
The radar
The Jacksonville radar (KJAX), 31 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 9:42 PM EDT | HEAVY RAIN 2.87 | 2 Ssw Mayport, FL | 2.87 INCHES FELL WITHIN THE PAST HOUR. |
| Sep 6, 9:42 PM EDT | HEAVY RAIN 2.93 | 1 S Mayport, FL | PUBLIC NETWORK MEASURED 2.71 INCHES OF RAINFALL WITHIN THE HOUR OFF OF RENAULT DRIVE JUST SOUTH OF MAYPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 1.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2772 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938
WGUS52 KJAX 070113
FFWJAX
FLC031-109-070415-
/O.NEW.KJAX.FF.W.0016.200907T0113Z-200907T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
913 PM EDT Sun Sep 6 2020
The National Weather Service in Jacksonville has issued a
* Flash Flood Warning for...
East Central Duval County in northeastern Florida...
Northern St. Johns County in northeastern Florida...
* Until 1215 AM EDT.
* At 913 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Jacksonville, Ponte Vedra Beach, Neptune Beach, San Pablo, Craig
Field, Fort Caroline and Palm Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3046 8148 3043 8139 3032 8136 3022 8136
3022 8137 3023 8142 3024 8150 3041 8154
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-5 INCHES IN 2 HOURS
$$
HESS1 follow-up statement
427
WGUS72 KJAX 070300
FFSJAX
Flash Flood Statement
National Weather Service Jacksonville FL
1100 PM EDT Sun Sep 6 2020
FLC031-109-070310-
/O.CAN.KJAX.FF.W.0016.000000T0000Z-200907T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duval FL-St. Johns FL-
1100 PM EDT Sun Sep 6 2020
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL DUVAL AND
NORTHERN ST. JOHNS COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3046 8148 3043 8139 3032 8136 3022 8136
3022 8137 3023 8142 3024 8150 3041 8154
$$
NELSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 9:10 PM EDT, 3 minutes earlier.
Area forecast discussion, Sep 6, 9:10 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 910 PM EDT Sun Sep 6 2020 ...WET, UNSETTLED WEATHER PATTERN FOR COASTAL & NE FL THROUGH TUE... .UPDATE... A surface front was meandering across central FL with a broad surface low forming along the boundary east of Cape Canaveral and a surface ridge axis nosing southward across SW GA from a center over the mid-Atlantic region. Aloft, an upper level trough was deepening across the SE region with a plume of high moisture content (PWAT over 2+ inches) across NE FL and coastal SE GA, with drier air north of a Homerville to Waycross to Jesup line where PWAT was < 1.7 inches. Tonight, best coverage of showers and tstorms will continue to focus over the adjacent coastal waters and impact our coastal counties at times as low level winds back a bit more NNE with the development of the broad surface low east of the CAPE. Increasing upper level lift with the approach of the upper level trough over a very moist airmass and low level convergence under ENE winds up to about 730 mb will continue to focus localized heavy rainfall potential where slow moving/training bands of precip occur tonight, especially for coastal areas. With winds backing a bit more NNE, expect mostly dry conditions after midnight for areas west of Highway 301. Cloudy skies will keep temps mild int the 70s. && .MARINE... A front will linger over the central Florida peninsula through Tuesday as high pressure persists northeast of the region. Waves of showers and thunderstorms will impact the coastal waters through the next 48 hrs under persistent ENE winds 10-15 kts and combined seas 2-4 ft. Rip Currents: Moderate rip current risk. && .PREV DISCUSSION [747 PM EDT]... .NEAR TERM [Through Tonight]... Coverage of showers and storms is forecast to increase through the afternoon hours across the area as ridging aloft weakens and northeasterly low level flow increases. Numerous showers and embedded storms are expected to the south and southeast of Waycross this afternoon and into the evening hours. Coastal showers and embedded storms are forecast to continue through the overnight hours. High temperatures will be much lower today behind the frontal boundary and due to the onshore flow, with highs in the mid to upper 80s across interior southeast Georgia and coastal areas, and the lower 90s across interior northeast Florida. .SHORT TERM [Monday Through Tuesday]... The quasi-stationary frontal boundary will continue to meander southward down the FL Peninsula Monday as low level ridging builds to our north, then the front should dissipate through Tuesday. Mostly east winds around 5-10 kts in the 1000-700 mb layer Monday and Tuesday should lead to a dominant east coast seabreeze both days. PWATs will remain around 1.8" or less across inland SE GA, limiting convection in that portion of our area, but 1.8-2.3" PWATs on tap along coastal GA and NE FL will help fuel storms the next couple days, so isolated storms could produce locally heavy rainfall. Axis of greatest instability will also be focused over coastal GA and NE FL, and with 500 mb temperatures around -7C, meaning we could see also see a few isolated stronger storms. Temperatures will be near to slightly above normal. .LONG TERM [Wednesday Through Sunday]... The low level ridge to our north will shift northeastward Wednesday and Thursday with low level easterly flow continuing to bring an active Atlantic seabreeze through the rest of the work week. Deep layer troughing will set up over the Rockies Thursday and develop a cold front out over the Plains. This cold front is forecast to move into the southeast this weekend, bringing widespread showers and thunderstorms to the local area. Temperatures will continue to be near to slightly above normal through the period. .AVIATION... [Through 00Z Tuesday] Unsettled, wet onshore flow will continue waves of showers and thunderstorms through the next 24 hrs and periodic restrictions. This evening continued TEMPO groups for TS all terminals less GNV with prevailing -RA. After midnight, inland rainfall potential will decrease but showers and isolated tstorms will skirt near coastal terminals through Monday morning with potential MVFR/IFR due to low stratus forming inland as winds weaken overnight near VQQ and GNV. Increasing ENE Mon after sunrise will once again shift coastal showers and isolated tstorms inland through early afternoon, with an increase in TS potential inland toward VQQ and GNV into the afternoon. && .PRELIMINARY POINT TEMPS/POPS... AMG 70 88 71 87 71 / 20 40 10 70 20 SSI 76 85 77 85 76 / 60 60 60 70 50 JAX 75 87 75 87 74 / 60 70 50 90 40 SGJ 75 87 75 86 75 / 60 70 50 90 40 GNV 73 88 72 88 73 / 60 70 30 90 20 OCF 74 89 72 89 73 / 60 80 40 90 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
In the hours before
Special weather statement, Sep 6, 5:27 PM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
527 PM EDT Sun Sep 6 2020
FLZ037-140-240-340-062215-
Central Marion FL-Putnam FL-Western Marion FL-Eastern Marion FL-
527 PM EDT Sun Sep 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SOUTHWESTERN PUTNAM
COUNTIES UNTIL 615 PM EDT...
* At 527 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Interlachen to Lake Weir. Movement was west at 10 mph.
* Wind gusts up to 40 mph, excessive cloud-to-ground lightning, and
minor flooding due to heavy rainfall is possible with these storms.
* Locations impacted include...
Ocala, Rainbow Lakes Estates, Interlachen, Fort McCoy, Lynne,
Weirsdale, Anthony, Ocklawaha, Moss Bluff and Silver Springs
Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2897 8231 2902 8240 2902 8242 2905 8247
2904 8250 2904 8253 2922 8253 2922 8240
2923 8240 2924 8214 2944 8207 2944 8206
2947 8206 2966 8199 2962 8174 2896 8185
2896 8224
TIME...MOT...LOC 2127Z 084DEG 8KT 2957 8186 2903 8198
HESSSpecial weather statement, Sep 6, 5:29 PM EDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
529 PM EDT Sun Sep 6 2020
FLZ020-021-023-122-222-GAZ162-163-250-350-364-062215-
Southern Columbia FL-Baker FL-Hamilton FL-Suwannee FL-
Northern Columbia FL-Clinch GA-Western Charlton GA-Echols GA-
Northern Ware GA-Southern Ware GA-
529 PM EDT Sun Sep 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHERN
COLUMBIA...SUWANNEE...HAMILTON...ECHOLS...SOUTHERN WARE...CLINCH AND
NORTHWESTERN CHARLTON COUNTIES UNTIL 615 PM EDT...
* At 529 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 8 miles
west of Race Pond to near Five Points. Movement was west at 25 mph.
* Wind gusts up to 40 mph, excessive cloud-to-ground lightning, and
minor flooding due to heavy rainfall is possible with these storms.
* Locations impacted include...
Lake City, Live Oak, Jasper, Jennings, White Springs, Fargo,
Statenville, Stephen Foster State Park, Suwannee River State Park
and Suwannee Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3063 8322 3063 8314 3078 8314 3081 8310
3083 8310 3085 8308 3085 8301 3087 8297
3100 8297 3106 8219 3018 8258 3006 8307
3011 8312 3010 8321 3018 8325 3026 8325
3039 8317 3041 8318 3042 8322 3055 8326
TIME...MOT...LOC 2129Z 079DEG 22KT 3098 8228 3024 8261
HESSSpecial weather statement, Sep 6, 6:41 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
641 PM EDT Sun Sep 6 2020
FLZ024-025-124-125-GAZ165-166-062315-
Inland Duval FL-Inland Nassau FL-Coastal Nassau FL-Coastal Duval FL-
Inland Camden GA-Coastal Camden GA-
641 PM EDT Sun Sep 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NASSAU...NORTH CENTRAL
DUVAL AND SOUTH CENTRAL CAMDEN COUNTIES UNTIL 715 PM EDT...
* At 641 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Kingsland, moving southwest at
15 mph.
* Wind gusts up to 40 mph and minor flooding due to heavy rainfall
is possible with this storm.
* Locations impacted include...
St. Marys, Kingsland, Hilliard, Kings Bay Base and Yulee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3087 8171 3086 8158 3079 8152 3048 8163
3065 8197
TIME...MOT...LOC 2241Z 031DEG 13KT 3079 8165
HESSSpecial weather statement, Sep 6, 8:44 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
844 PM EDT Sun Sep 6 2020
GAZ154-166-070145-
Coastal Glynn GA-Coastal Camden GA-
844 PM EDT Sun Sep 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMDEN AND SOUTHEASTERN
GLYNN COUNTIES UNTIL 945 PM EDT...
* At 844 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near St. Simons Island, moving south
at 15 mph.
* Excessive cloud-to-ground lightning and minor flooding due to heavy
rainfall is possible with this storm.
* Locations impacted include...
St. Marys, Kingsland, Brunswick, St. Simons Island, Dock Junction,
Kings Bay Base, Country Club Estates, Sea Island, Jekyll Island and
Cumberland Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3117 8127 3110 8137 3079 8142 3070 8141
3077 8169 3098 8163 3130 8147 3124 8125
TIME...MOT...LOC 0044Z 020DEG 14KT 3114 8142
HESSSpecial weather statement, Sep 6, 8:46 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
846 PM EDT Sun Sep 6 2020
FLZ125-133-070145-
Coastal St. Johns FL-Coastal Duval FL-
846 PM EDT Sun Sep 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. JOHNS AND EAST
CENTRAL DUVAL COUNTIES UNTIL 945 PM EDT...
* At 846 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Fort Caroline, or near Unf,
moving southwest at 10 mph.
* Excessive cloud-to-ground lightning and minor flooding due to heavy
rainfall is possible with this storm.
* Locations impacted include...
Unf, Ponte Vedra Beach, Neptune Beach, Palm Valley, Sawgrass, Craig
Field, San Pablo, Little Talbot Island and Fort Caroline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3017 8135 3028 8162 3050 8148 3047 8138
3030 8136 3023 8134
TIME...MOT...LOC 0046Z 028DEG 8KT 3037 8146
HESSSpecial weather statement, Sep 6, 9:04 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
904 PM EDT Sun Sep 6 2020
FLZ124-125-133-070200-
Coastal St. Johns FL-Coastal Nassau FL-Coastal Duval FL-
904 PM EDT Sun Sep 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU...NORTH
CENTRAL ST. JOHNS AND EASTERN DUVAL COUNTIES UNTIL 1000 PM EDT...
* At 904 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm 10 miles east of Little Talbot
Island, or 17 miles southeast of Fernandina Beach, moving southwest
at 10 mph.
* Wind gusts of 40 to 45 mph, excessive cloud-to-ground lightning,
and minor flooding due to heavy rainfall is possible with this
storm.
* Locations impacted include...
Unf, Ponte Vedra Beach, Neptune Beach, Sawgrass, Nocatee, Durbin,
Craig Field, San Pablo, Little Talbot Island and Fort Caroline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3006 8149 3007 8150 3010 8150 3012 8152
3034 8157 3061 8156 3062 8140 3025 8135
3009 8129
TIME...MOT...LOC 0104Z 037DEG 10KT 3048 8125
HESSThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 8:46 PM EDT | Special Weather Statement | JAX | Duval | 59 min |
| Sep 6, 8:56 PM EDT | Special Marine Warning | JAX | 94 min | |
| Sep 6, 9:04 PM EDT | Special Weather Statement | JAX | Duval | 56 min |
| Sep 6, 9:23 PM EDT | Special Weather Statement | JAX | Saint Johns | 67 min |
| Sep 6, 9:44 PM EDT | Special Weather Statement | JAX | Duval | 46 min |
| Sep 6, 9:47 PM EDT | Special Marine Warning | JAX | 58 min | |
| Sep 6, 9:56 PM EDT | Flash Flood Warning | JAX | Duval | 51 min |
| Sep 6, 10:17 PM EDT | Special Marine Warning | JAX | 58 min | |
| Sep 6, 10:19 PM EDT | Special Weather Statement | JAX | Duval | 41 min |
| Sep 6, 10:39 PM EDT | Special Weather Statement | JAX | Saint Johns | 51 min |
| Sep 6, 10:43 PM EDT | Special Marine Warning | JAX | 62 min | |
| Sep 6, 10:45 PM EDT | Special Marine Warning | JAX | 45 min | |
| Sep 6, 11:14 PM EDT | Special Marine Warning | JAX | 61 min | |
| Sep 6, 11:19 PM EDT | Special Weather Statement | JAX | Putnam | 41 min |
| Sep 6, 11:53 PM EDT | Special Weather Statement | JAX | Putnam | 52 min |
| Sep 7, 12:14 AM EDT | Special Marine Warning | JAX | 61 min | |
| Sep 7, 1:08 AM EDT | Special Marine Warning | JAX | 77 min | |
| Sep 7, 3:25 AM EDT | Special Weather Statement | JAX | Flagler | 50 min |
| Sep 7, 11:43 AM EDT | Rip Current Statement | JAX | Duval, Flagler, Nassau | 16 hr |
Nearby
Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.